Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 85, NWS Midland/Odessa, TX

May 13, 2015Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 13, 2015, 3:47 PM CDT for Terrell County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2015, 3:47 PM CDT (20:47 UTC)
Expired
May 13, 2015, 4:30 PM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Terrell County, TX

The radar

The San Angelo radar (KSJT), 156 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:10 PM CDTHAIL 1The Terrell Gas Plant, TX
May 13, 4:12 PM CDTHAIL 1The Terrell Gas Plant, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 8.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2015-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2015-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS54 KMAF 132047
SVRMAF
TXC443-132130-
/O.NEW.KMAF.SV.W.0085.150513T2047Z-150513T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
347 PM CDT WED MAY 13 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 430 PM CDT

* AT 346 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
  TERRELL COUNTY GAS PLANT...AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  TERRELL COUNTY GAS PLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3052 10168 3047 10169 3045 10172 3042 10174
      3036 10165 3034 10166 3034 10170 3032 10174
      3028 10211 3048 10214 3066 10174 3064 10167
      3062 10165 3059 10166 3055 10164
TIME...MOT...LOC 2047Z 255DEG 26KT 3041 10196

HAIL...1.00IN
WIND...60MPH

$$

AA
2 follow-up statements
733 
WWUS54 KMAF 132113
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
413 PM CDT WED MAY 13 2015

TXC443-132130-
/O.CON.KMAF.SV.W.0085.000000T0000Z-150513T2130Z/
TERRELL TX-
413 PM CDT WED MAY 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TERRELL COUNTY UNTIL 430 PM CDT...

AT 408 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF TERRELL COUNTY GAS PLANT...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...PUBLIC REPORTED QUARTER SIZE HAIL AT THE TERRELL COUNTY GAS 
         PLANT.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3052 10168 3047 10169 3045 10172 3042 10174
      3036 10165 3034 10166 3034 10170 3032 10174
      3028 10211 3048 10214 3066 10174 3064 10167
      3062 10165 3059 10166 3055 10164
TIME...MOT...LOC 2111Z 255DEG 26KT 3045 10177

HAIL...1.00IN
WIND...60MPH

$$

AA
219 
WWUS54 KMAF 132125
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
425 PM CDT WED MAY 13 2015

TXC443-132130-
/O.CON.KMAF.SV.W.0085.000000T0000Z-150513T2130Z/
TERRELL TX-
425 PM CDT WED MAY 13 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
TERRELL COUNTY UNTIL 430 PM CDT...

AT 422 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHEAST
OF TERRELL COUNTY GAS PLANT...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

SOURCE...THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3029 10201 3046 10200 3056 10175 3052 10168
      3047 10169 3045 10172 3042 10174 3036 10165
      3034 10166 3034 10170 3032 10174
TIME...MOT...LOC 2125Z 255DEG 26KT 3048 10166

HAIL...1.25IN
WIND...60MPH

$$

AA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:23 PM CDT, 24 minutes earlier.

Area forecast discussion, May 13, 3:23 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
323 PM CDT Wed May 13 2015

.UPDATE...

Will reconfigure the zone forecast product to include Terrell
County in WS 170. At this time, we expect more of a hail threat
here, as a few cores occasionally have demonstrated TBSS. The
growth/decay of the updrafts (~10-15 min) along with cool
temperatures (for mid May, anyway) would tend to favor quarter to
golfball-sized hail with a lower probability of wind. Look for
thunderstorm coverage and intensity to decrease after sunset.

&&

.DISCUSSION...

See the update above.

&&

.PREV DISCUSSION... /ISSUED 226 PM CDT Wed May 13 2015/

DISCUSSION...

Heavy rain has moved off to the east this afternoon with a generous
0.5 to 1.5 inches of rain across the area. Subsidence on the back
side of the wave has led to clearing skies and temperatures warming
into the 70s. A few storms have popped up in the Lower Trans Pecos
and eastern Permian Basin along a weak dryline. Not expecting
much in the way of severe weather since the atmosphere has been
pretty worked over from this mornings convection, but we could see
an isolated hail and strong wind threat.

SW flow aloft will continue as yet another storm system develops
along the West Coast. A dryline will become better defined across
the Permian Basin Thursday afternoon. Daytime heating along with high
moisture values should help storms develop along and ahead of the
dryline. Effective shear values near 35 kts and steep lapse rates
will contribute to an unstable atmosphere and allow for the
possibility of some severe storms. Large hail and damaging winds
will be the main threats, although there will be a low tornado
risk during the evening hours. A similar set-up is expected Friday
with an even higher risk of severe storms as the upper trough
moves closer. Friday could be an active day for our area if all
the ingredients come together. The upper forcing associated with
Friday's wave will remain to our north...however deep layer shear
and high CAPE values will be more than supportive of supercells.

The upper trough will lift into the Plains and a Pacific front will
merge with the dryline late Saturday. More showers and storms are
expected to develop along this boundary with the best area for
convection along and south of the I-20 corridor. We get a break on
Sunday before another storm system moves our way early next week.
Given the recent heavy rains, any storm will have the potential to
produce flash flooding. The best chance for any flooding to occur
will be Friday evening and again early next week when showers and
storms are expected to be the most widespread. Another Flash Flood
Watch may be needed within the next week.

After a couple of cool days, temperatures will warm back to near
normal this weekend into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 60  85  61  85  /  10  20  30  10
BIG SPRING TX              65  87  64  87  /  10  20  40  10
CARLSBAD NM                55  88  57  86  /  10  10  20  10
DRYDEN TX                  65  89  65  92  /  10  10  40  10
FORT STOCKTON TX           62  89  61  90  /  10  10  30  10
GUADALUPE PASS TX          56  83  54  81  /   0  10  20  10
HOBBS NM                   55  85  57  81  /  10  10  20  10
MARFA TX                   51  84  51  85  /  10  10  30  10
MIDLAND INTL AIRPORT TX    61  87  63  87  /  10  20  30  10
ODESSA TX                  61  87  62  87  /  10  20  30  10
WINK TX                    60  90  61  91  /  10  10  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

70/29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 13, 3:38 PM CDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT WED MAY 13 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142045-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
338 PM CDT WED MAY 13 2015 /238 PM MDT WED MAY 13 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
EARLY EVENING FOR TERRELL COUNTY. LARGE HAIL, GUSTY WINDS, AND VERY
HEAVY RAINFALL ARE POSSIBLE. SEVERE THUNDERSTORM WATCH NUMBER 170
IS IN EFFECT FOR TERRELL COUNTY UNTIL 1000 PM CDT TONIGHT.

ELSEWHERE...HAZARDOUS WEATHER IS NOT EXPECTED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON AND
EVENING...AND AGAIN FRIDAY AFTERNOON AND EVENING. LARGE HAIL...
DAMAGING WINDS...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL ARE ALL
LIKELY. OWING TO NEARLY SATURATED GROUND IN SOME PLACES...RUNOFF
CONDITIONS WILL BE FAVORABLE FOR FLASH FLOODING. LASTLY...A FEW
TORNADOES MAY OCCUR WITH THE STRONGEST STORMS.

THUNDERSTORM CHANCES SHIFT TO THE SOUTH AND EAST SATURDAY AND SUNDAY
BUT RETURN ACROSS ALL OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO EARLY
NEXT WEEK. HEAVY RAINFALL WILL BE THE BIGGEST THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 13, 12:46 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT WED MAY 13 2015

TXZ075-131815-
PECOS-
1246 PM CDT WED MAY 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS COUNTY UNTIL 115 PM CDT...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING NICKEL-SIZED HAIL AND
WIND GUSTS UP TO 50 MPH WERE LOCATED NEAR BAKERSFIELD AT 1245 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3061 10228 3085 10244 3104 10222 3102 10219
      3102 10218 3100 10214 3099 10208 3100 10203
      3099 10202 3099 10198 3092 10187 3089 10188
      3087 10185 3083 10184
TIME...MOT...LOC 1745Z 236DEG 27KT 3088 10220
Special weather statement, May 13, 1:52 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
152 PM CDT WED MAY 13 2015

TXZ075-082-131915-
PECOS-TERRELL-
152 PM CDT WED MAY 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 215 PM
CDT...

STRONG THUNDERSTORMS WAS LOCATED 11 MILES SOUTHWEST OF IRAAN AT 152
PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3065 10188 3059 10227 3067 10238 3100 10214
      3099 10208 3100 10203 3099 10202 3099 10198
      3092 10187 3089 10188 3086 10185 3081 10183
      3076 10183 3075 10181 3074 10181
TIME...MOT...LOC 1852Z 252DEG 17KT 3082 10203
Special weather statement, May 13, 2:17 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CDT WED MAY 13 2015

TXZ075-082-131945-
PECOS-TERRELL-
217 PM CDT WED MAY 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 245 PM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 19 MILES SOUTHWEST OF IRAAN AT 217
PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3065 10188 3052 10213 3072 10234 3100 10211
      3099 10208 3100 10203 3099 10202 3099 10198
      3092 10187 3089 10188 3086 10185 3081 10183
      3076 10183 3074 10181
TIME...MOT...LOC 1917Z 242DEG 20KT 3074 10210
Special weather statement, May 13, 3:34 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
334 PM CDT WED MAY 13 2015

TXZ082-132100-
TERRELL-
334 PM CDT WED MAY 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN TERRELL COUNTY UNTIL 400 PM CDT...

STRONG THUNDERSTORMS LOCATED 12 MILES NORTH OF TERRELL COUNTY GAS
PLANT AT 333 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHWEST TEXAS.

&&

LAT...LON 3052 10168 3047 10169 3045 10172 3042 10174
      3040 10169 3038 10169 3034 10165 3034 10170
      3032 10174 3022 10175 3021 10219 3034 10234
      3065 10186 3065 10169 3062 10165 3055 10164
TIME...MOT...LOC 2033Z 274DEG 20KT 3054 10184

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:47 PM CDTRiver Flood WarningMAFPresidio22 hr
May 13, 3:38 AM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves, Ward, Winkler4 hr
May 13, 4:58 AM CDTAreal Flood AdvisoryMAFAndrews, Borden, Dawson, Gaines4 hr
May 13, 5:42 AM CDTAreal Flood AdvisoryMAFEctor, Midland2 hr
May 13, 12:46 PM CDTSpecial Weather StatementMAFPecos29 min
May 13, 1:52 PM CDTSpecial Weather StatementMAF23 min
May 13, 2:17 PM CDTSpecial Weather StatementMAF28 min
May 13, 2:45 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell45 min
May 13, 3:34 PM CDTSpecial Weather StatementMAFTerrell26 min
May 13, 4:30 PM CDTSevere Thunderstorm WarningMAFTerrell30 min
May 13, 5:21 PM CDTSpecial Weather StatementMAFTerrell39 min
May 13, 5:37 PM CDTSevere Thunderstorm WarningMAFTerrell38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.